Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 43, NWS Newport/Morehead City, NC

August 3, 2005Beaufort County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 3, 2005, 4:32 PM EDT for Beaufort County, Pitt County, North Carolina. It was in force for 43 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 4:32 PM EDT (20:32 UTC)
Expired
Aug 3, 2005, 5:15 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Beaufort County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 98 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:01 PM EDTHAIL 0.75Greenville, NCPENNY SIZE HAIL IN REPORTED IN GREENVILLE
Aug 3, 5:03 PM EDTHAIL 1Greenville, NCQUARTER SIZE HAIL REPORTED BY THE PUBLIC IN PITT COUNTY
Aug 3, 5:05 PM EDTHAIL 0.883 E Greenville, NCPUBLIC REPORTED NICKEL SIZED HAIL 3 MILES EAST OF DOWNTOWN GREENVILLE AT 505 PM.
Aug 3, 5:10 PM EDTTSTM WND GST 60Greenville, NCPUBLIC ESTIMATED 60 MPH WIND GUSTS IN GREENVILLE.
Aug 3, 5:10 PM EDTHAIL 0.75Simpson, NCPENNY SIZED HAIL REPORTED IN THE TOWN OF SIMPSON IN PITT COUNTY.
Aug 3, 5:10 PM EDTHAIL 1Greenville, NCPUBLIC REPORTED QUARTER SIZED HAIL IN GREENVILLE.
Aug 3, 5:15 PM EDTTSTM WND DMGSimpson, NCESTIMATED 60 MPH DOWNBURST KNOCKED DOWN A TREE AND TOSSED A TRAMPOLINE 100 YARDS INTO A TREE.
Aug 3, 5:15 PM EDTHAIL 0.88Simpson, NCPUBLIC REPORTED NICKEL SIZED HAIL ON TUCKER ROAD IN THE TOWN OF SIMPSON AT 515 PM.
Aug 3, 5:18 PM EDTHAIL 0.754 N Winterville, NCPUBLIC REPORTED A BRIEF SHOWER OF PENNY SIZE HAIL BETWEEN WINTERVILLE AND GREENVILLE
Aug 3, 5:25 PM EDTTSTM WND DMG3 S Greenville, NCLARGE TREE LIMBS DOWN JUST SOUTH OF GREENVILLE.
Aug 3, 5:25 PM EDTHAIL 0.883 S Greenville, NCNICKEL SIZE HAIL JUST SOUTH OF GREENVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 032032
SVRMHX
NCC013-147-032115-
/O.NEW.KMHX.SV.W.0043.050803T2032Z-050803T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
432 PM EDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF STOKES...OR 8 MILES WEST OF WILLIAMSTON...AND MOVING
  SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOKES AROUND 445 PM EDT...
  SIMPSON AROUND 510 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3558 7710 3556 7712 3554 7711 3542 7715
      3542 7719 3550 7750 3579 7733 3579 7728
      3575 7726 3573 7715 3569 7708

$$

24
1 follow-up statement
000 
WWUS52 KMHX 032056
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
456 PM EDT WED AUG 3 2005

NCC013-147-032115-
/O.CON.KMHX.SV.W.0043.000000T0000Z-050803T2115Z/
PITT NC-BEAUFORT NC-
456 PM EDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR
BEAUFORT AND PITT COUNTIES...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STOKES...OR 11 MILES NORTHEAST OF GREENVILLE...MOVING
SOUTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
GRIMESLAND AROUND 510 PM EDT...
SIMPSON AROUND 515 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3558 7710 3556 7712 3554 7711 3542 7715
      3542 7719 3550 7750 3579 7733 3579 7728
      3575 7726 3573 7715 3569 7708

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:58 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 3, 2:58 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT WED AUG 3 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...ISOLATED THUNDERSTORMS
HAVE FORMED JUST NORTH OF THE REGION THIS AFTERNOON. ALTHOUGH CU
FIELDS ACROSS ESTRN NC ARE NOT IMPRESSIVE, THESE STORMS WILL DRIFT
SOUTH TOWARD THE REGION AND ASSCTD OUTFLOW COULD TRIGGER
ADDITIONAL ISOLD STORMS THROUGH EARLY EVENING. TSTMS SHOULD END
AROUND SUNSET WITH LOSS OF HEATING. THEREAFTER EXPECTING QUIET WX
WITH MAINLY CLR SKIES/LGT WINDS AND PATCHY FOG. LOWS WILL BE AROUND
70.

THE FORECAST FOR THU-SAT WILL BE SIMILAR TO TODAY AS WEAK HIGH
PRES TO THE NORTHWEST SHIFTS OFF THE COAST FRI ALLOWING A WEAK FRONT
TO SETTLE OVER THE MID ATLC WHERE IT WILL WASH OUT. SFC PRESSURES
REMAIN RELATIVELY HIGH ACROSS ESTRN NC WITH ONLY MARGINAL AMOUNTS
OF MOIST AND WEAK FORCING FOR ORGANIZED PCPN EVENTS. THE NAM WAS
BONE DRY THROUGH SAT WITH THE GFS PAINTING ISOLD DIURNAL SEA
BREEZE CONVECTION. MOS POPS WERE WELL BELOW CLIMO. SURFACE BASED
CAPE AND LIS WILL ENOUGH TO SUPPORT A FEW ISOLD STORMS EACH DAY BUT
AERIAL COVERAGE WILL BE 10% OR LESS...THUS I OPTED TO KEEP POPS
OUT OF THE FORECAST SINCE MOST LOCATIONS WILL BE DRY. LATER SHIFTS
CAN FINE TUNE IF PCPN PATTERN BECOMES MORE APPARENT. HIGHS WILL BE
IN THE LOWER 90S WITH A FEW MIDDLE 90S IN THE NORMALLY HOT SPOTS.
THIS IN COMBINATION WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL
PRODUCE HI VALUES OF 100-105 DEGREES. OVERNIGHT LOWS WILL BE IN
THE LOWER 70S INLAND/MIDDLE 70S COAST.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE SURFACE FRONT
WASHES OUT TO THE NORTH SUNDAY WHILE BERMUDA HIGH PRES RIDGES
INTO AREA FROM THE EAST. THE SW ATLC UPPER RIDGE WILL RETROGRADE
TOWARD THE GOM THROUGH THE PERIOD. A SERIES OF DIFFICULT TO TIME
PERTURBATIONS WILL ROTATE AROUND THE HIGH IN A RING OF FIRE
FASHION TO PRODUCE SCT SHOWERS AND TSTMS. SINCE TIMING THESE PCPN
EVENTS IS IMPOSSIBLE FAR OUT IN TIME...WE WILL BROADBRUSH A LOW
CHANCE POP THROUGH THE PERIOD. TEMPERATURES WILL BE CLOSE TO
SEASONAL NORMS.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED THIS EVENING...EXCEPT FOR
BRIEF MVFR CIG/VSBY IN ISOLD CONVECTION. PATCHY FOG SHOULD DEVELOP
LATE TONIGHT/EARLY THU...PRODUCING MVFR VSBY.  VFR CONDITIONS
EXPECTED TO RETURN TO MOST AREAS BY 13Z.

&&

.MARINE...HIGH PRES IN THE MID AND UPPER LVLS WILL CONTINUE TO
PROVIDE GOOD BOATING CONDITIONS ACROSS THE REGION FOR THE REST OF
THE FCST PERIOD. SOME RESIDUAL 2 TO 3 FT 8-9 SEC SE SWELL ASSOCIATED
WITH T.S HARVEY AND THE MID ATLANTIC HIGH WILL CONTINUE TO REACH
THE REGION...KEEPING SEAS AROUND THE 3FT MARK DESPITE WINDS
GENERALLY 10 KT OR LESS. PREFERRED THE ETA12 WINDS FOR THE SHORT
TERM AND A HPC/GFS BLEND FOR THE EXTENDED. WNAWAVE SEA HEIGHTS LOOK
REASONABLE.

RIP CURRENTS...EXPECT A LOW THREAT ON THU FOR ALL BEACHES WITH LIGHT
EAST WINDS AND 2-3FT 8 SEC SWELL.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

SHORT TERM...ELARDO
LONG TERM...ELARDO
AVIATION...PRINGLE
MARINE...PRINGLE
Hazardous weather outlook, Aug 3, 3:50 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 AM EDT WED AUG 3 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-040800-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
350 AM EDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CGG

In the hours before

Special weather statement, Aug 3, 3:54 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
354 PM EDT WED AUG 3 2005

NCZ029-045-032100-
MARTIN-WASHINGTON-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...PLYMOUTH
354 PM EDT WED AUG 3 2005

...STRONG THUNDERSTORMS APPROACHING MARTIN AND WASHINGTON COUNTIES...

STRONG THUNDERSTORMS IN BERTIE COUNTY WILL MOVE SOUTH INTO MARTIN
AND WASHINGTON COUNTIES THROUGH 5:00 PM THIS AFTERNOON. WIND GUSTS
UP TO 50 MPH...FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT
Special weather statement, Aug 3, 4:18 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 PM EDT WED AUG 3 2005

NCZ044-080-032130-
PITT-BEAUFORT-
INCLUDING THE CITIES OF...GREENVILLE...WASHINGTON...RIVER ROAD
418 PM EDT WED AUG 3 2005

...STRONG THUNDERSTORMS APPROACHING PITT AND BEAUFORT COUNTIES...

STRONG THUNDERSTORMS IN MARTIN COUNTY WILL MOVE SOUTH INTO PITT
AND BEAUFORT COUNTIES THROUGH 5:15 PM THIS AFTERNOON. WIND GUSTS
UP TO 50 MPH...FREQUENT DEADLY LIGHTNING...SMALL HAIL...AND VERY
HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:02 PM EDTSpecial Marine WarningMHX43 min
Aug 3, 3:58 PM EDTSevere Thunderstorm WarningMHXMartin47 min
Aug 3, 5:10 PM EDTSevere Thunderstorm WarningMHXPitt50 min
Aug 3, 5:10 PM EDTSevere Thunderstorm WarningMHXBeaufort50 min
Aug 3, 5:28 PM EDTSevere Thunderstorm WarningMHXLenoir47 min
Aug 3, 5:34 PM EDTSpecial Marine WarningMHX41 min
Aug 3, 5:38 PM EDTSevere Thunderstorm WarningMHXCraven35 min
Aug 3, 6:06 PM EDTSevere Thunderstorm WarningMHXPamlico39 min
Aug 3, 6:36 PM EDTSevere Thunderstorm WarningMHXCraven39 min
Aug 3, 7:07 PM EDTSevere Thunderstorm WarningMHXOnslow38 min
Aug 3, 7:44 PM EDTSpecial Marine WarningMHX46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.